Nebraska, 2007

Damaging Winds in Nebraska, July 15, 2007

July 15, 2007 · NWS GID · 3 events in 3 counties and zones

A lone thunderstorm developed near Kearney and moved southeast. This storm produced 55 to 60 mph winds along its path.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
$90,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A lone thunderstorm developed near Kearney and moved southeast. This storm produced 55 to 60 mph winds along its path. The storm weakened before it reached the Hastings area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 15, 5:00 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 15, 5:00 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
600 PM CDT SUN JUL 15 2007

.AVIATION...00Z TAF ISSUANCE...THUNDERSTORMS IN CENTRAL NEBRASKA
WILL CONTINUE TO DRIFT SOUTHEAST. EXPECT THEM TO BE IN THE KGRI
AREA AROUND 02Z. THESE STORMS WILL PRODUCE SOME BRIEF HEAVY RAIN
AND SOME GUSTY NORTHWEST WINDS. WINDS AT KODX GUST TO 35 KTS AT
00Z SO HAVE INCLUDED SOME GUSTS TO AROUND 40 KTS AT KGRI. STORMS
SHOULD BE PAST AROUND 04Z WITH VFR CONDITIONS TO FOLLOW. EXPECT A
SURFACE BOUNDARY TO PASS THROUGH THE AREA IN THE MORNING AND TURN
THE WINDS TO THE NORTH.  KISNER

&&

.PREV DISCUSSION... /ISSUED 213 PM CDT SUN JUL 15 2007/

SHORT TERM...TONIGHT THROUGH 12Z TUESDAY. CONCERN FOR THIS PERIOD
IS IF STORMS ARE GOING TO FIRE THIS AFTERNOON AND EVENING. UPPER
WAVE COMING DOWN FROM SD WILL HAVE FAIRLY GOOD ATMOSPHERE TO WORK
WITH. MLCAPES ARE 3000+ AND CIN IS NEAR ZERO. SURFACE TEMPS GETTING
NEAR CONVECTIVE TEMPS...SO NEXT FEW HOURS WILL BE INTERESTING TO SEE
WHERE THE CU FIELD SETS UP AND HOW THINGS PROGRESS. HAVE INCLUDED
ALL OF NEBR ZONES WITH A CHANCE/SLGT CHANCE FOR STORMS THIS EVENING
WITH BEST CHANCES IN NORTHERN AREAS. AGREE WITH NEIGHBORING
OFFICES THAT THERE WILL BE A CHANCE FOR SOME STORMS MAKING IT INTO
NORTHERN KANSAS AND HAVE EXPANDED SLIGHT CHANCES INTO KS ZONES. ONCE
WE LOOSE MAX HEATING...EXPECT MOST ACTIVITY TO DROP OFF QUICKLY.

NEXT QUESTION IS IF WE GET THE SURFACE FRONT TO MOVE INTO THE AREA
AS PROGGED BY THE NAM MODEL. THIS WOULD TURN OUR WINDS TO THE EAST
AND CUT AFTERNOON HEATING OFF. THE GFS HOLDS THE FRONT TO THE NORTH
WHICH WILL ALLOW FOR FULL HEATING.  GIVEN THAT WE ARE IN NORTHWEST
FLOW AND THESE WAVES CONTINUE TO COME OVER THE TOP OF THE RIDGE...
CAN SEE THE FRONT MAKING IT INTO THE AREA AND WILL FORECAST
WINDS/TEMPS ACCORDINGLY.

LONG TERM...12Z TUESDAY THROUGH SUNDAY. FORECAST CONCERNS INCLUDE A
COUPLE DIFFERENT CHANCES FOR THUNDERSTORMS...AND POSSIBLE COOL DOWN
WITH FRONTAL PASSAGE LATER IN THE WEEK.

THE OVERALL PATTERN DURING THE EXTENDED PERIOD ISN/T LOOKING QUITE
AS BENIGN AS IT WAS 24 HOURS AGO. NORTHWEST FLOW ALOFT PREVAILS OVER
THE REGION AT THE BEGINNING OF THE PERIOD WITH THE UPPER RIDGE AXIS
STILL TO THE WEST OVER THE ROCKIES. THE LAST COUPLE RUNS OF THE NAM
AND GFS HAVE INDICATED AN EMBEDDED SHORTWAVE SLIDING ACROSS ON
TUESDAY...SO DECIDED TO INSERT SOME SLIGHT CHANCE POPS TO ACCOUNT
FOR THIS. ALSO COOLED TEMPS SOME GIVEN EXPECTED CLOUDS AND POSSIBLE
PRECIP WITH THE WAVE...ALONG WITH A SOUTHEAST SURFACE WIND WHICH
ISN/T REAL CONDUCIVE FOR GREAT WARMING. THE UPPER RIDGE AXIS TRIES
TO SHIFT EASTWARD OVER THE PLAINS DURING THE MID TO LATE WEEK
PERIOD...BUT MODELS DIFFER ON THIS SCENARIO WITH SOME SHIFTING IT
EAST AND OTHERS HOLDING IT BACK OVER THE ROCKIES THEREBY KEEPING US
IN A MORE ACTIVE NORTHWEST FLOW REGIME WITH OCCASIONAL SHORTWAVES
DROPPING THROUGH. NEVERTHELESS...THE NEXT BEST OPPORTUNITY FOR
THUNDERSTORMS LOOKS TO COME THURSDAY NIGHT. MODELS HAVE COME INTO
MUCH BETTER AGREEMENT IN BRINGING A BACKDOOR COLD FRONT INTO THE AREA
THURSDAY NIGHT AS AN UPPER WAVE SWINGS THROUGH THE GREAT LAKES. HAVE
INSERTED PRECIP CHANCES THURSDAY NIGHT WITH THE FRONT MOVING
THROUGH...AND COOLED TEMPS FRIDAY INTO THE WEEKEND BEHIND THE FRONT.
PRECIP CHANCES FRIDAY AND BEYOND DEPEND ON HOW FAR SOUTH THE FRONT
PUSHES...WHICH IS A GOOD QUESTION AT THIS POINT. CURRENT INDICATIONS
ARE THAT IT WILL PUSH FAR ENOUGH SOUTH TO SHOVE PRECIP SOUTH OF THE
FORECAST AREA SO HAVE GONE DRY FRIDAY AND BEYOND...BUT IF IT ENDS UP
STALLING FURTHER NORTH...POPS MAY EVENTUALLY NEED TO BE EXTENDED
BEYOND THURSDAY NIGHT.

GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

KISNER/KB
Hazardous weather outlook, Jul 15, 3:25 PM CST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
425 PM CDT SUN JUL 15 2007

NEZ039>041-046>049-060>064-072>077-082>087-161200-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-
HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-
FURNAS-HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER-
425 PM CDT SUN JUL 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A SLIGHT THREAT OF SEVERE THUNDERSTORMS WILL EXIST THIS AFTERNOON
AND EARLY EVENING OVER ALL OF CENTRAL AND SOUTH CENTRAL NEBRASKA.
HOWEVER...THE HIGHEST THREAT OF SEVERE WEATHER WILL EXIST AFTER 6
PM THIS EVENING GENERALLY NORTH OF INTERSTATE 80. STRONG THUNDERSTORMS
OVER NORTH CENTRAL NEBRASKA...ARE EXPECTED TO SLIDE SOUTHEAST INTO
THE OUTLOOK AREA BY THIS EVENING. LARGE HAIL IN EXCESS OF THE SIZE
OF QUARTERS AND DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE AREA ON
TUESDAY WITH ANOTHER SLIGHT CHANCE FOR STORMS THURSDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED AFTER 6 PM THIS EVENING OVER SOUTH
CENTRAL NEBRASKA...ESPECIALLY NORTH INTERSTATE 80.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ005>007-017>019-161200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-
425 PM CDT SUN JUL 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
KANSAS.

.DAY ONE...TONIGHT.

A SLIGHT THREAT OF SEVERE THUNDERSTORMS WILL EXIST THIS AFTERNOON
AND EARLY EVENING OVER ALL OF NORTH CENTRAL KANSAS. HOWEVER...THE
HIGHEST THREAT OF SEVERE WEATHER WILL EXIST GENERALLY SOUTH OF
HIGHWAY 36. THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP
ACROSS NORTH CENTRAL KANSAS INTO THE EVENING OVER NORTH CENTRAL
KANSAS. LARGE HAIL IN EXCESS OF THE SIZE OF QUARTERS AND DAMAGING
WINDS IN EXCESS OF 60 MPH WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE AREA ON
TUESDAY WITH ANOTHER SLIGHT CHANCE FOR STORMS THURSDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING OVER NORTH
CENTRAL KANSAS...ESPECIALLY SOUTH OF HIGHWAY 36.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Jul 15, 5:04 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
604 PM CDT SUN JUL 15 2007

NEZ039-046-160000-
SHERMAN-VALLEY-
604 PM CDT SUN JUL 15 2007

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SHERMAN AND SOUTHERN VALLEY COUNTIES...

AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ORD TO ARCADIA TO
BERWYN...AND MOVING SOUTHEAST AT 20 MPH.

* THUNDERSTORMS WILL BE NEAR...
  ARCADIA BY 610 PM CDT
  LOUP CITY BY 645 PM CDT
  SHERMAN RESERVOIR DAM BY 650 PM CDT
  LITCHFIELD BY 655 PM CDT
  ASHTON BY 700 PM CDT

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

AWJ
Special weather statement, Jul 15, 5:19 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
619 PM CDT SUN JUL 15 2007

NEZ060-160000-
DAWSON-
619 PM CDT SUN JUL 15 2007

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR WESTERN DAWSON COUNTY...

AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTH OF GOTHENBURG...OR 30 MILES
NORTHWEST OF LEXINGTON...AND MOVING SOUTH AT 20 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  GOTHENBURG BY 645 PM CDT
  WILLOW ISLAND BY 655 PM CDT
  COZAD BY 700 PM CDT

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KISNER
Local storm report, Jul 15, 5:22 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
622 PM CDT SUN JUL 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             3 E GAYLORD             39.65N 98.79W
07/15/2007  E0.88 INCH       SMITH              KS   PUBLIC

&&

PFANNKUCH
Special weather statement, Jul 15, 5:34 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
634 PM CDT SUN JUL 15 2007

NEZ061-160015-
BUFFALO-
634 PM CDT SUN JUL 15 2007

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CENTRAL BUFFALO COUNTY...

AT 633 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR AMHERST...OR 12 MILES NORTHWEST OF
KEARNEY...AND MOVING SOUTHEAST AT 20 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  RIVERDALE BY 645 PM CDT
  ODESSA BY 655 PM CDT
  KEARNEY BY 700 PM CDT

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KISNER
Local storm report, Jul 15, 5:50 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
650 PM CDT SUN JUL 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     TSTM WND GST     16 SSE OSBORNE          39.23N 98.58W
07/15/2007  E60 MPH          OSBORNE            KS   TRAINED SPOTTER

&&

PFANNKUCH
Local storm report, Jul 15, 6:05 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
705 PM CDT SUN JUL 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     HAIL             16 SSE OSBORNE          39.23N 98.58W
07/15/2007  E1.00 INCH       OSBORNE            KS   TRAINED SPOTTER

            HAIL COVERING THE GROUND.

&&

PFANNKUCH

The radar

The Grand Island radar (KUEX), 57 km away, was scanning. The volume nearest the first event began at 00:21 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Buffalo

When
July 15, 6:20 PM CST
Where
Buffalo County, Shelton
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Crop damage
$50,000
Reported by
Newspaper
Coordinates
40.780, -98.730

Thunderstorm Wind, Hall

When
July 15, 6:25 PM CST
Where
Hall County, 11 mi W of Rosedale
Measured
52 kt (60 mph) estimated gust
Crop damage
$20,000
Reported by
Newspaper
Coordinates
40.720, -98.690

Thunderstorm Wind, Adams

When
July 15, 6:33 PM CST
Where
Adams County, 4 mi N of Kenesaw
Measured
52 kt (60 mph) estimated gust
Crop damage
$20,000
Reported by
Emergency Manager
Coordinates
40.688, -98.650

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51233, 51234, 51235.